Do Not Give More than 7 Days of Antiseizure Medication in Head Trauma



Do Not Give More than 7 Days of Antiseizure Medication in Head Trauma


Lauren Paton MD

Ronald F. Sing DO



Among all patients with severe head trauma who receive medical attention, about 12% develop posttraumatic seizures; this rate is more than 50% for those with penetrating head injuries. Posttraumatic seizures are defined as early (occurring in the first week after injury) or late (longer than 7 days after injury) (Table 191.1). Seizure activity in the early posttraumatic period following head injury may cause secondary brain damage because of increased metabolic demands, raised intracranial pressure, and excess neurotransmitter release. The development of seizures complicates the acute management and rehabilitation of head-injured patients. These seizures can be physically and psychologically debilitating. However, early seizure development does not affect long-term patient outcomes.


Watch Out For

The use of antiseizure prophylaxis must be balanced against the medication’s demonstrated toxicity and side effects, which may be especially disabling in this population. Valproate, phenytoin, and carbamazepine can cause a rash, hepatotoxicity, blood dyscrasias, ataxia, dizziness, and nausea. In addition, phenytoin can cause hypotension and lead to a decrease in the cerebral perfusion pressure. The impact of being on seizure medication in regard to the impact on activities of daily living should not be minimized; in some states patients on antiseizure medications are not allowed to drive a motor vehicle.

Only gold members can continue reading. Log In or Register to continue

Jul 1, 2016 | Posted by in ANESTHESIA | Comments Off on Do Not Give More than 7 Days of Antiseizure Medication in Head Trauma
Premium Wordpress Themes by UFO Themes